Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 142, NWS Grand Forks, ND
NWS Grand Forks, ND issued this severe thunderstorm warning at Jul 19, 2019, 2:16 PM CDT for Otter Tail County, Wadena County, Minnesota. It was in force for 48 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2019, 2:16 PM CDT (19:16 UTC)
- Expired
- Jul 19, 2019, 3:04 PM CDT
- In force
- 48 min
- Issued by
- NWS Grand Forks, ND
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 60.0 mph
Counties Otter Tail County, MN, Wadena County, MN
The radar
The Minneapolis radar (KMPX), 206 km from the middle of the area, began a volume at 19:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 2:20 PM CDT | HAIL 1.25 | 3 E Almora, MN | QUARTER TO HALF DOLLAR SIZED HAIL. |
| Jul 19, 2:25 PM CDT | HAIL 1 | 5 S Deer Creek, MN | DIME TO QUARTER SIZED HAIL. |
| Jul 19, 2:25 PM CDT | HAIL 1.5 | 5 Ne Parkers Prairie, MN | |
| Jul 19, 2:29 PM CDT | HAIL 1.5 | 8 Ne Parkers Prairie, MN | |
| Jul 19, 2:44 PM CDT | HAIL 1.25 | 1 N Wrightstown, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 7.3 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 848 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1163 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.9
The text
As transmitted.
565
WUUS53 KFGF 191916
SVRFGF
MNC111-159-192015-
/O.NEW.KFGF.SV.W.0142.190719T1916Z-190719T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Forks ND
216 PM CDT Fri Jul 19 2019
The National Weather Service in Grand Forks has issued a
* Severe Thunderstorm Warning for...
Southern Wadena County in central Minnesota...
Southeastern Otter Tail County in west central Minnesota...
* Until 315 PM CDT.
* At 216 PM CDT, a severe thunderstorm was located near Vining, or 28
miles east of Fergus Falls, moving east at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near...
Almora, Parkers Prairie and Henning around 225 PM CDT.
Wrightstown around 240 PM CDT.
Aldrich and Verndale around 300 PM CDT.
Staples Airport around 315 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4637 9516 4615 9515 4611 9568 4627 9565
4649 9478 4637 9478
TIME...MOT...LOC 1916Z 251DEG 32KT 4621 9549
HAIL...2.00IN
WIND...60MPH
$$
CJ4 follow-up statements
902
WWUS53 KFGF 191924
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
224 PM CDT Fri Jul 19 2019
MNC111-159-192015-
/O.CON.KFGF.SV.W.0142.000000T0000Z-190719T2015Z/
Wadena MN-Otter Tail MN-
224 PM CDT Fri Jul 19 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHERN WADENA AND SOUTHEASTERN OTTER TAIL COUNTIES...
At 223 PM CDT, a severe thunderstorm was located over Almora, or 32
miles east of Fergus Falls, moving east at 35 mph.
HAZARD...Two inch hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Almora and Parkers Prairie around 225 PM CDT.
Wrightstown around 240 PM CDT.
Aldrich and Verndale around 300 PM CDT.
Staples Airport around 315 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and deadly cloud to ground
lightning. Seek shelter inside a well-built structure. Stay away from
windows.
&&
LAT...LON 4637 9516 4615 9515 4611 9562 4629 9555
4649 9478 4637 9478
TIME...MOT...LOC 1923Z 251DEG 32KT 4623 9539
TORNADO...POSSIBLE
HAIL...2.00IN
WIND...60MPH
$$
CJ150
WWUS53 KFGF 191938
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
238 PM CDT Fri Jul 19 2019
MNC111-159-192015-
/O.CON.KFGF.SV.W.0142.000000T0000Z-190719T2015Z/
Wadena MN-Otter Tail MN-
238 PM CDT Fri Jul 19 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHERN WADENA AND SOUTHEASTERN OTTER TAIL COUNTIES...
At 238 PM CDT, a severe thunderstorm was located over Wrightstown
moving east at 35 mph.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Aldrich and Verndale around 300 PM CDT.
Staples Airport around 310 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 4612 9549 4634 9534 4649 9478 4637 9478
4637 9516 4615 9515
TIME...MOT...LOC 1938Z 251DEG 32KT 4627 9521
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
$$
CJ542
WWUS53 KFGF 191949
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
249 PM CDT Fri Jul 19 2019
MNC111-159-192015-
/O.CON.KFGF.SV.W.0142.000000T0000Z-190719T2015Z/
Wadena MN-Otter Tail MN-
249 PM CDT Fri Jul 19 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM CDT
FOR SOUTHERN WADENA AND SOUTHEASTERN OTTER TAIL COUNTIES...
At 248 PM CDT, a severe thunderstorm was located over Hewitt moving
east at 35 mph. Half dollar sized hail has been reported with this
thunderstorm.
HAZARD...Tennis ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Verndale around 255 PM CDT.
Aldrich around 300 PM CDT.
Staples Airport around 310 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for central and
west central Minnesota.
This is a dangerous storm. Prepare immediately for large destructive
hail capable of producing significant damage. People outside should
move to a shelter, inside a strong building and away from windows.
This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter, such as an interior room,
a bathroom or closet or basement.
&&
LAT...LON 4614 9532 4637 9521 4639 9516 4645 9478
4637 9478 4637 9516 4615 9515
TIME...MOT...LOC 1948Z 251DEG 32KT 4630 9507
TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
$$
CJ939
WWUS53 KFGF 192004
SVSFGF
Severe Weather Statement
National Weather Service Grand Forks ND
304 PM CDT Fri Jul 19 2019
MNC111-159-192014-
/O.CAN.KFGF.SV.W.0142.000000T0000Z-190719T2015Z/
Wadena MN-Otter Tail MN-
304 PM CDT Fri Jul 19 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WADENA AND
SOUTHEASTERN OTTER TAIL COUNTIES IS CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for central and
west central Minnesota.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.
LAT...LON 4614 9532 4637 9521 4639 9516 4645 9478
4637 9478 4637 9516 4615 9515
TIME...MOT...LOC 2003Z 251DEG 32KT 4635 9487
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:28 PM CDT, 48 minutes earlier.
Area forecast discussion, Jul 19, 1:28 PM CDT, 48 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 128 PM CDT Fri Jul 19 2019 .UPDATE... Issued at 128 PM CDT Fri Jul 19 2019 Additional adjustments to account for decrease in coverage of showers. Cold front is just now moving into Devils Lake area, while rest pf CWA remains worked over from earlier activity. Additional shower/storm development still possible through the afternoon (mainly south and east), but severe coverage still uncertain. Latest CAMs still show potential for stronger storm development into our southeast CWA in proximity of the better CAPE axis. BL flow remains out of the north in our south which traditionally would be a drier direction, however Tds remain in the mid to upper 60s further north ahead of cold front. Any clearing could aid in further destabilization, but favorable mid level lapse rates remain along and south of warm front and this may not make it into our CWA now that surface pattern has been locally disrupted. Will continue to monitor south of Highway 200 in MN (south of (I-94 in ND) for any severe potential before 4PM. UPDATE Issued at 1110 AM CDT Fri Jul 19 2019 Adjustment made to account for current trends on radar, with scattered showers north and widespread showers south transitioning east in wake of diminished MCS that passed south. Warm front to our south acting as focus for more organized showers/convection, with axis of better instability along/south of this front. Morning severe activity has been remaining south feeding off axis of better instability with any non-deviant motion within mean flow showing quick weakening as it approaches our south where environment is worked over and not as favorable. While we can't rule out stronger activity this morning clipping our far south (particularly if there is splitting left movers), but this is a tough call based on environment and trends so far. Better severe potential still sets up this afternoon, with potential for warm front to bulge northward into our south-southeast CWA by early afternoon. Clearing is uncertain though which lowers confidence on later activity. Very strong deep layer shear expected to persist potential is there for a few stronger storms or even supercells to quickly develop this afternoon. As cold front continues to progress eastward window narrows and by late afternoon threat should be over. Will need to monitor evolving trends. UPDATE Issued at 648 AM CDT Fri Jul 19 2019 No changes at this update. && .SHORT TERM...(Today through Saturday) Issued at 348 AM CDT Fri Jul 19 2019 Water vapor loop indicate an upper low over the southern ALTA/SASK border and a second upper low was over nw WA. An mid level trough over se MT will move across the southern Red River Valley this afternoon. Atmosphere forecast to be quite unstable south of the area and over the far southern zones this afternoon. Warm frontal boundary over SD and southern MN will move north into central MN this afternoon. More stable air moves in from the west over the northern part of the forecast area today. Model soundings indicate some cooling occurs in the lower layers while some warming occurs aloft. Not so in the far southern Red River Valley where moisture increases in the lower layers and some drying occurs aloft. Low level jet over southwest MN shifts to the east this afternoon. The next short wave will move across northeast SD late Fri night and Sat morning and produce a threat for showers/thunder in the far south Fri night. .LONG TERM...(Saturday night through Thursday) Issued at 348 AM CDT Fri Jul 19 2019 Saturday night through Sunday...Flow begins to transition to northwesterly across the Northern Plains. There is decent agreement on a reinforcing shortwave coming across ND on Sunday, but the operational GFS breaks out quite a bit of precip while the ECMWF doesn't have much at all. Not a lot of moisture to work with and the operational GFS is a wet outlier on the GEFS plumes, so will keep precip out for the time being. Temps will be a bit cooler than average with highs in the 70s. Monday through Thursday...Strong upper ridge builds over the Northern Rockies, leaving our region in dry northwesterly flow. Temps will be warming back up to near to above average as the ridge axis slowly shifts eastward. There are signs of the ridge breaking down with a shortwave coming over the top of it by the end of the period, but confidence is not very high on timing. Kept the minimal POPs that the blend gave us. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 128 PM CDT Fri Jul 19 2019 Showers transitions along Highway 2 corridor this afternoon, with mainly impacts KTVF to KBJI (only vicinity at KFGF). Can't rule out a few showers developing further south towards KFAR through 21Z, but confidence was too low to introduce to TAF. Thunderstorms may redevelop this afternoon south of I-94 mainly in west central MN, but confidence is decreasing for our area and even it they did develop impacts appear unlikely at KFAR. A cold front is moving into DVL area with west-northwest winds 15-20kt, but most terminals will tend to be light and variable (maybe shifting to the west around 10kt briefly before sunset). && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR SHORT TERM...JH LONG TERM...JR AVIATION...DJR
Hazardous weather outlook, Jul 19, 6:31 AM CDT, 7 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 631 AM CDT Fri Jul 19 2019 MNZ030-031-040-201145- West Otter Tail-East Otter Tail-Grant- 631 AM CDT Fri Jul 19 2019 This hazardous weather outlook is for portions of west central Minnesota. .DAY ONE...Today and Tonight Scattered severe thunderstorms are possible across Grant county and southern Ottertail county this afternoon. The main hazards will be large hail up to ping pong ball size and damaging wind gusts up to 70 mph. Isolated tornadoes are also possible. Very heavy rainfall is also possible with the storms. The storms are expected to begin around the noon hour and should move out of the area by 5 pm CDT. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters may be needed. MNZ003-024-027>029-032-NDZ049-052-053-201145- Clay-Hubbard-West Becker-East Becker-Wilkin-Wadena-Ransom-Sargent- Richland- 631 AM CDT Fri Jul 19 2019 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight Isolated severe thunderstorms are possible roughly south of a line from county road 46 in North Dakota and Hwy 34 in Minnesota this afternoon. The main hazards will be large hail up to quarter size and damaging wind gusts up to 60 mph. Isolated tornadoes are also possible. Very heavy rainfall is also possible with the storms. The storms are expected to begin around the noon hour and should move out of the area by 5 pm CDT. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ001-002-004>009-013>017-022-023-NDZ006>008-014>016-024-026>030- 038-039-054-201145- West Polk-Norman-Kittson-Roseau-Lake Of The Woods-West Marshall- East Marshall-North Beltrami-Pennington-Red Lake-East Polk- North Clearwater-South Beltrami-Mahnomen-South Clearwater-Towner- Cavalier-Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Western Walsh County- 631 AM CDT Fri Jul 19 2019 This hazardous weather outlook is for portions of eastern North Dakota and northwest Minnesota. .DAY ONE...Today and Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. JH
In the hours before
Local storm report, Jul 19, 12:41 PM CDT, 1 hour 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1241 PM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1210 PM HAIL 4 S HOFFMAN 45.77N 95.79W
07/19/2019 E1.25 INCH Grant MN PUBLIC
HAIL WAS MUCH LARGER THAN QUARTER SIZED.
&&
GGUSTLocal storm report, Jul 19, 12:53 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
1253 PM CDT FRI JUL 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM FUNNEL CLOUD 5 NW WILLIAMS 48.82N 95.03W
07/18/2019 Lake Of The Woods MN LAW ENFORCEMENT
A THUNDERSTORM WITH WALL CLOUD AND INTERMITTENT FUNNEL
TRACKED EAST NORTHEASTWARD ACROSS ZIPPEL BAY THROUGH
ABOUT 820 PM. THE HIGH BASE OF THE CLOUD MEANT THAT THE
FUNNEL WAS VISIBLE OVER A WIDE AREA.
&&
GGUSTSpecial weather statement, Jul 19, 1:35 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
135 PM CDT Fri Jul 19 2019
MNZ030-031-040-191900-
East Otter Tail MN-Grant MN-West Otter Tail MN-
135 PM CDT Fri Jul 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTTER TAIL AND
NORTHEASTERN GRANT COUNTIES UNTIL 200 PM CDT...
At 135 PM CDT, Doppler radar was tracking a strong thunderstorm over
Dalton, or 11 miles southeast of Fergus Falls, moving northeast at 35
mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Ashby around 140 PM CDT.
Underwood around 150 PM CDT.
Clitherall, Battle Lake and southern Glendalough State Park around
200 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4611 9615 4639 9586 4619 9540 4610 9566
4611 9577 4607 9577 4604 9585
TIME...MOT...LOC 1835Z 238DEG 31KT 4614 9594
CJThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 8:01 PM CDT | Special Weather Statement | FGF | Lake of the Woods | 44 min |
| Jul 19, 11:55 AM CDT | Severe Thunderstorm Warning | FGF | Grant | 35 min |
| Jul 19, 1:35 PM CDT | Special Weather Statement | FGF | Otter Tail | 25 min |
| Jul 19, 1:49 PM CDT | Severe Thunderstorm Warning | FGF | Otter Tail | 41 min |
| Jul 19, 2:24 PM CDT | Special Weather Statement | FGF | Wilkin | 51 min |
| Jul 19, 2:36 PM CDT | Special Weather Statement | FGF | Wadena | 39 min |
| Jul 19, 2:40 PM CDT | Severe Thunderstorm Warning | FGF | Becker, Hubbard, Otter Tail, Wadena | 40 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.